Kansas, 2020Hail and Damaging Winds in Kansas, August 16, 2020
August 16, 2020 · NWS GLD · 14 events in 6 counties and zones
Multiple clusters of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. As the storms moved into northwest Kansas, they merged into one large cluster that produced strong damaging winds up to 70 mph from the Kansas-Nebraska border to Wichita County and up to quarter sized hail in Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple clusters of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. As the storms moved into northwest Kansas, they merged into one large cluster that produced strong damaging winds up to 70 mph from the Kansas-Nebraska border to Wichita County and up to quarter sized hail in Cheyenne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 4:01 PM CST, 29 minutes earlier.
Area forecast discussion, Aug 16, 4:01 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
401 PM MDT Sun Aug 16 2020
.UPDATE...
Issued at 151 PM MDT Sun Aug 16 2020
Update the forecast sent. Severe Thunderstorm Watch sent out.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 117 PM MDT Sun Aug 16 2020
Across the Tri State region this afternoon, skies are mostly sunny
to sunny with temperatures currently ranging from the upper 80s to
lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface
wind around 10-15 mph. Locales in NE Colorado are seeing a mix of
variable winds as they are in a close proximity to surface
trough/front over central Colorado.
For the rest of the afternoon into this evening, the region awaits
convection to develop over western portions of the CWA, traveling
E/SE during the evening hours before exiting. Lots of instability
ahead of the trough/front with SPC analysis showing 5000-6000 J/KG
of SBcape, Dcape 1500-1800, decent shear with the SSE flow working
west and upper flow from the WNW. Convection is already starting to
crop up west of the CWA so do expect it to increase as the afternoon
progresses.
SPC has the region under a Slight Risk from an upgrade of Marginal
this morning. Hatched areas for wind, hail and even some tornadoes
have been expanded for the CWA. Localized flooding also possible.
The areas could be looking at threats of at least( 1-2" for hail, 60-
70 mph on winds with isolated tornadoes)
By the 06z Monday timeframe, region expected to be clear of precip,
with high pressure building east and surface trough west.
For temps, highs in the upper 80s for Monday with lows tonight in
the upper 50s to lower 60s, and lower 60s for Monday night.
.LONG TERM...(Tuesday through Sunday)
Issued at 151 PM MDT Sun Aug 16 2020
As mentioned in previous discussions, a strong upper level ridge
extending from the Desert Southwest into western Canada will
continue to impact the Tri-State area through the long term period.
Current guidance shows the upper level ridge slowly moving east
towards the Four Corners region near the end of the week. As the
area of high pressure moves east, the amplitude of the ridge will
slightly dampen as a trough associated with a low over Quebec digs
into the Gulf of Mexico. With the position of the ridge during the
extended period, the Tri-State area will experience weak north to
northwest flow aloft. Throughout the extended period, shortwaves
will move across the Central High Plains region each day. Due to the
upper level pattern, any storm development will depend on conditions
near the surface. High temperatures will be in the 90s each day over
the extended period.
Tuesday a weak frontal boundary will move east across the area
decreasing humidity values to the upper teens in our eastern
Colorado counties. While the western portions of the area dry out,
our eastern counties have a higher chance of seeing showers and
thunderstorms in the evening. Wednesday will be similar to Tuesday
with a lower chance of showers and thunderstorms. Guidance has
convection initializing off the Colorado Front Range in the
afternoon and dissipating in the early evening before reaching the
Goodland CWA.
Thursday and Friday bring more chances of rain to the area.
Thursday, a front is expected to slowly move across the region
bringing a widespread chance of thunderstorms in the late afternoon
and evening. Friday morning, the front will continue to pass through
bringing chances of precipitation to our eastern counties that
should end before noon.
The weekend looks to be fairly similar to the rest of the week with
chances for thunderstorms in the late afternoon and evening mainly
along and west of Hwy 27.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 400 PM MDT Sun Aug 16 2020
...Dangerous Aviation Conditions Associated with Severe
Thunderstorms This Afternoon and Evening...
Extreme turbulence, 50+ knot surface wind gusts, and large hail
associated with severe thunderstorms are possible at both
terminals this afternoon and evening, mainly between 21-04Z.
VFR conditions are anticipated to prevail overnight into Monday.
Light southerly winds this afternoon will become variable
overnight, shifting to the NE-ENE at 10-15 knots late Monday
morning to early Monday afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN/KMK
SHORT TERM...JN
LONG TERM...KMK
AVIATION...VINCENT
Hazardous weather outlook, Aug 16, 1:54 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Sun Aug 16 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a Severe Thunderstorm Watch for the entire region until 10
PM MDT.
There is a Marginal and Slight Risk of severe thunderstorms across
the entire area this afternoon and evening as a cold front moves
through the region. The worst potential conditions will be for areas
along and east of Highway 385 in Colorado. Some storms may produce
large hail, damaging winds and perhaps a brief tornado. Locally
heavy
rainfall is also possible. Storms will exit the area to the south by
midnight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Aug 16, 4:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 2 E MCCOOK 40.20N 100.58W
08/16/2020 M60 MPH RED WILLOW NE ASOS
THE ASOS IN MCCOOK (KMCK) GUSTED TO 52 KNOTS
(60 MPH) AT 2152 UTC. SUSTAINED WIND OF 41
MPH.
&&
VINCENTLocal storm report, Aug 16, 4:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 E BENKELMAN 40.05N 101.52W
08/16/2020 M2.50 INCH DUNDY NE EMERGENCY MNGR
ASSISTANT EM MEASURED 2.5 INCH HAIL WITH
NICKEL TO GOLF BALL SIZED HAIL STILL FALLING
FOR ABOUT 10 MINUTES.
&&
KMKLocal storm report, Aug 16, 4:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 ESE INDIANOLA 40.21N 100.36W
08/16/2020 E1.75 INCH RED WILLOW NE PUBLIC
CALLER REPORTED PING PONG TO GOLF BALL SIZED
HAIL ONGOING FOR DURATION OF 5 MINUTES.
&&
KMKLocal storm report, Aug 16, 4:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 3 NNE MCCOOK 40.25N 100.60W
08/16/2020 M1.00 INCH RED WILLOW NE PUBLIC
CALLER REPORTED HEAVY HAIL UP TO QUARTER
SIZED THAT IS COVERING THE GROUND AND ROADS.
HAIL IS FALLING LIKE A SNOW SHOWER WITH VERY
LITTLE RAIN.
&&
KMKSpecial weather statement, Aug 16, 4:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT Sun Aug 16 2020
COZ090-162230-
Yuma County CO-
414 PM MDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...
At 414 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Eckley to 6 miles north of
Yuma. Movement was southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Yuma, Eckley and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3992 10228 4004 10272 4033 10277 4017 10235
TIME...MOT...LOC 2214Z 336DEG 26KT 4009 10240 4022 10268
AW
Local storm report, Aug 16, 4:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL STRATTON 39.31N 102.60W
08/16/2020 E1.00 INCH KIT CARSON CO PUBLIC
QUARTER SIZE HAIL REPORTED BY PUBLIC.
&&
TTThunderstorm Wind, Rawlins
- When
- August 16, 4:30 PM CST
- Where
- Rawlins County, 4.65 mi ESE of Mc Donald
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.743, -101.296
Trained spotter observed an estimated 60 mph wind gust associated with an approaching thunderstorm.
Hail, Cheyenne
- When
- August 16, 4:40 PM CST to 5:00 PM CST
- Where
- Cheyenne County, 5.04 mi NE of Bird City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.801, -101.462
Trained spotter reported quarter sized hail at the location that fell for a duration of 20 minutes.
Thunderstorm Wind, Cheyenne
- When
- August 16, 4:45 PM CST
- Where
- Cheyenne County, 5 mi NE of Bird City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.801, -101.463
Trained spotter reported thunderstorm wind damage associated with an estimated 70 mph gust from the core of a strong thunderstorm. The wind snapped several 1.25-1.5 inch live tree branches from trees and peeled tin off the roof of an old granary building.
Hail, Cheyenne
- When
- August 16, 5:00 PM CST
- Where
- Cheyenne County, 6.53 mi N of Bird City
- Measured
- 1 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 39.844, -101.525
Caller reported quarter sized hail that broke a window at the residence.
Thunderstorm Wind, Cheyenne
- When
- August 16, 5:00 PM CST
- Where
- Cheyenne County, 6.53 mi N of Bird City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.844, -101.525
Caller reported estimated 60-70 mph wind gusts associated with a strong thunderstorm.
Thunderstorm Wind, Cheyenne
- When
- August 16, 5:10 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.770, -101.800
KKSSAINT6 mesonet observed a 60 mph wind gust associated with the approaching core of a strong thunderstorm.
Hail, Cheyenne
- When
- August 16, 5:20 PM CST
- Where
- Cheyenne County, 0.84 mi SE of Wheeler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.760, -101.710
Multiple reports received from trained spotters of various sized hail in Wheeler ranging from pea to quarter in size.
Thunderstorm Wind, Cheyenne
- When
- August 16, 5:35 PM CST
- Where
- Cheyenne County, 0.36 mi SSE of St Francis
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.765, -101.799
Thunderstorm Wind, Sherman
- When
- August 16, 4:50 PM MST to 4:56 PM MST
- Where
- Sherman County, 9.54 mi NNE of Goodland Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.499, -101.636
An off-duty NWS employee reported strong thunderstorm wind gusts increasing from 60 mph to 70 mph over a duration of 6 minutes. Pea size hail was also reported at the location.
Thunderstorm Wind, Graham
- When
- August 16, 6:05 PM CST
- Where
- Graham County, 0.98 mi NNE of Morland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.363, -100.072
Caller reported estimated 50-60 mph wind gusts associated with the core of a thunderstorm.
Thunderstorm Wind, Sherman
- When
- August 16, 5:20 PM MST
- Where
- Sherman County, 0.63 mi E of Goodland
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.708
An off-duty NWS employee reported a large maple tree limb roughly 10-12 inches in diameter snapped off the tree in a city park. At the estimated time of the branch snapping off, the KGLD ASOS station on north side of town measured a 62 mph gust.
Thunderstorm Wind, Sherman
- When
- August 16, 5:20 PM MST to 5:23 PM MST
- Where
- Sherman County, 0.41 mi ESE of Goodland Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.367, -101.693
The KGLD ASOS station recorded a 62 mph wind gusts with a duration of 3 minutes.
Thunderstorm Wind, Wallace
- When
- August 16, 5:55 PM MST
- Where
- Wallace County, 1.75 mi NW of Sharon Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 38.900, -101.750
Report received via Facebook of a chimney blown off an old house. Wind gusts are estimated to be 80 mph and associated with an outflow boundary ahead of a linear cluster of thunderstorms.
Thunderstorm Wind, Wichita
- When
- August 16, 7:34 PM CST
- Where
- Wichita County, 0.68 mi NW of Leoti Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.458, -101.358
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Indiana, August 16, 20203 deaths · 2 events
- Wildfire in California, August 16 to 31, 20202 deaths · 5 events
- Heat in Oregon, August 16 to 17, 20202 deaths · 2 events
- Flash Flood and Hail in Nebraska, August 16 to 17, 2020$3.3 million · 3 in hail · 18 events
- Hail and Damaging Winds in Texas, August 16, 2020$110,000 · 1.75 in hail · 45 events
- Damaging Winds in Mississippi, August 16, 2020$169,000 · 54 kt wind · 32 events
- Dust Storm and Damaging Winds in Arizona, August 16, 2020$565,000 · 70 kt wind · 6 events
- Tornado and Hail in Texas, August 16, 2020$90,000 · EF1 · 3 events
- Damaging Winds in Texas, August 16, 2020$16,000 · 75 kt wind · 25 events
- Hail in Colorado, August 16, 2020$20,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Oklahoma, August 16, 2020$3,000 · 2 in hail · 19 events
- Flash Flood and Dust Storm in Arizona, August 16, 2020$15,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918000, 917988, 918001, 917997, 917999, 918002, 917998, 918003, 918004, 918005, 918006, 918007, 918008, 918009.